Wisconsin, 2012Heavy Snow in Wisconsin, November 22 to 23, 2012
November 22 to 23, 2012 · NWS DLH · 4 events in 4 counties and zones
A low pressure system moved through northern Minnesota and Ontario on November 22nd, Thanksgiving Day. The combination of the system's synoptic snow and subsequent lake effect snow in the wake of the cold front resulted in up to a foot of snow in parts of northwestern Wisconsin.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved through northern Minnesota and Ontario on November 22nd, Thanksgiving Day. The combination of the system's synoptic snow and subsequent lake effect snow in the wake of the cold front resulted in up to a foot of snow in parts of northwestern Wisconsin. The greatest snowfall amounts, about 8 to 12 inches, stretched from east central Douglas County through the northern tier of Bayfield, Ashland, and Iron Counties. Several locations in northwestern Wisconsin measured 12.0 inches of snow, including Gile (Iron County), Cornucopia (Bayfield County), and Hawthorne (Douglas County). Ashland County's greatest snowfall measurement, 9.5 inches, was reported 2 miles northwest of Mellen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 22, 5:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Nov 22, 5:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
545 PM CST THU NOV 22 2012
.AVIATION...00Z TAF ISSUANCE...
BAND OF MDT/HVY PRECIP MOVING THROUGH THE NORTHLAND THIS EVENING.
THE LEADING EDGE OF THE PRECIP IS STARTING OUT AS A RAIN/SNOW MIX
OR EVEN BRIEF FZRA/IP BEFORE CHANGING QUICKLY OVER TO ALL SNOW.
COULD SEE A QUICK INCH OF SNOW WITH THIS BAND...WITH ADDITIONAL
ACCUMULATION EXPECTED AROUND INL AND HIB THROUGH THE EVENING AS A
SECONDARY AREA OF MDT SNOW SETS UP ACROSS NE MN TONIGHT. VERY
GUSTY WINDS WITHIN THESE SNOW SHOWERS WILL PRODUCE IFR/LIFR VSBYS
AT TIMES TONIGHT. CIGS WILL REMAIN LOW END MVFR OR IFR THROUGH FRI
MORNING...WITH SLIGHT IMPROVEMENT FRI AFTERNOON. WINDS WILL
REMAIN GUSTY TONIGHT...BUT EVENTUALLY DIMINISH BY LATE FRI MORNING
AND INTO THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 427 PM CST THU NOV 22 2012/
SHORT TERM...LATEST SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM
CURRENTLY OVER CNTL LAKE SUPERIOR...WITH A COLD FRONT EXTENDING
SOUTH OF THE LOW ACROSS WRN UPPER MICHIGAN AND CENTRAL WISCONSIN.
THE FRONT HAS JUST MOVE EAST OF OUR CWA...WITH CAA NOW AFFECTING
ALL OF OUR CWA. LATEST KDLH RADAR IMAGERY SHOWS A BAND OF LIGHT
TO MODERATE PRECIPITATION ACROSS OUR CENTRAL ZONES. WITH COLD AIR
WRAPPING INTO THE SYSTEM...MOST OF THE PRECIP SHOULD BE IN THE
FORM OF SNOW...ALTHOUGH RAIN AND SLEET MAY MIX IN ON THE ERN EDGE
OF THE PRECIP. THE LATEST NAM12 IS HANDLING THIS SYSTEM THE BEST
BASED ON RADAR TRENDS. THE OTHER MODELS HAVE THE MAIN CORE OF
PRECIP TOO FAR WEST AND NORTH. EITHER WAY...THE SNOW SHOULD
INCREASE IN COVERAGE ACROSS MOST OF OUR CWA THIS EVENING AND
LINGER ACROSS THE NORTHLAND THROUGH THE NIGHTTIME HOURS. THE
SYSTEM WILL QUICKLY MOVE OFF TO THE EAST BY FRIDAY
MORNING...CAUSING MOST OF THE SNOW TO TAPER OFF TO SCTD SNOW
SHOWERS. HOWEVER WITH FAVOR WINDS AND TEMPERATURE PROFILES...WE
EXPECTED LAKE EFFECT SNOW TO DEVELOP ALONG THE
SOUTHSHORE...ESPECIALLY ACROSS THE GOGEBIC RANGE OF IRON AND
ASHLAND COUNTIES. THE LAKE EFFECT SNOW SHOULD LINGER ACROSS THIS
AREA THROUGH FRIDAY AFTERNOON THEN TAPER OFF TO SCTD SNOW SHOWERS
FRIDAY NIGHT. SNOWFALL TOTALS WILL GENERALLY RANGE FROM 3 TO 6
INCHES IN THE ADVISORY AREAS...WITH 2 TO 4 INCHES ELSEWHERE. THE
ADVISORY MAY NEED TO BE EXTENDED SWD OVER THE SRN SAINT LOUIS AND
CARLTON COUNTY IF THE NAM12 TURNS OUT TO BE CORRECT. TEMPERATURES
WILL DROP INTO THE TEENS AND 20S TONIGHT FOR OVERNIGHT LOWS...AND
NOT WARM UP MUCH MORE FOR HIGHS ON FRIDAY.
LONG TERM...SATURDAY THROUGH THURSDAY.
SFC RIDGE AXIS CROSSES THE EASTERN FA SATURDAY AFTERNOON ALLOWING
A CLIPPER LIKE SYSTEM TO IMPACT THE NW QUAD OF THE FA IN THE
AFTERNOON AND POPS ARE IN PLACE. A FRONTAL BOUNDARY FROM THE
CLIPPER WILL CROSS THE FA SATURDAY NIGHT WITH CHANCES OF LIGHT
SNOW CONTINUING. HAVE EXPANDED THE POPS TO ACCOUNT FOR A BIT MORE
SW EXTENT TO QPF IN THE EVENING AND THEN TRENDING DOWNWARD
OVERNIGHT AS THE FRONT QUICKLY DEPARTS LATE. SFC RIDGING BUILDS IN
ON SUNDAY THROUGH MONDAY NIGHT. ON TUESDAY...THE NEXT CLIPPER
SYSTEM IS PROGGED TO AFFECT THE NORTHERN FA. SOME MODEL
DIFFERENCES IN OVERALL COVERAGE OF QPF AND HAVE SMALL POPS THROUGH
TUESDAY NIGHT FOR THESE DIFFERENCES. RIDGING RETURNS ON WEDNESDAY.
AVIATION.../18Z TAF ISSUANCE/
HAVE SLOWED DOWN THE ONSET OF THE SNOW AS CURRENT OBS INDICATE THE
SNOW IS STILL WEST OF THE AREA. SOME LIGHT RAIN WILL FALL ALONG
THE COLD FRONT THAT IS ADVANCING THROUGH INL AND BRD ATTM. HAVE
TRIED TO TIME THIS INITIAL BATCH OF RAIN. VFR IS OCCURRING AHEAD OF
THE FRONT...DROPPING QUICKLY INTO THE MVFR RANGE JUST AHEAD OF AND
ALONG THE FRONT. IN THE VCNTY OF THE RAIN...IFR CIGS ARE FOUND.
MVFR WILL PREVAIL UNTIL AROUND 12Z WHEN SOME IMPROVEMENT TO VFR
ACROSS BRD/DLH/HYR IS EXPECTED. PCPN SHOULD END NEAR 12Z. MVFR
REMAINS OVER HIB/INL THROUGH THE FORECAST. GUSTY SFC WINDS WILL
PREVAIL AFTER FROPA.
&&
.POINT TEMPS/POPS...
DLH 18 24 11 27 / 70 30 10 10
INL 14 21 9 25 / 80 30 10 20
BRD 16 23 10 31 / 60 10 10 10
HYR 23 26 12 30 / 70 40 10 10
ASX 25 27 18 30 / 80 60 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR MNZ010>012-
018>021-025-026.
WI...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 PM CST
FRIDAY FOR WIZ003-004.
LS...SMALL CRAFT ADVISORY UNTIL 9 PM CST FRIDAY FOR LSZ121-144>148.
SMALL CRAFT ADVISORY FROM 4 AM TO 9 PM CST FRIDAY FOR LSZ140>143.
&&
AVIATION...TENTINGERHazardous weather outlook, Nov 22, 4:14 AM CST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
414 AM CST THU NOV 22 2012
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
414 AM CST THU NOV 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF LOW PRESSURE WILL MOVE ALONG THE INTERNATIONAL BORDER
TODAY INTO TONIGHT. MUCH COLDER AIR WILL BE MOVING INTO NORTHEAST
MINNESOTA LATER THIS AFTERNOON...AND INTO NORTHWEST WISCONSIN
TONIGHT. IT WILL ALSO BE WINDY TONIGHT AS THE LOW PASSES. A RAIN
AND SNOW MIX WILL DEVELOP THIS AFTERNOON OVER FAR NORTHERN
MINNESOTA...CHANGING OVER TO ALL SNOW BY EVENING. THREE TO SIX
INCHES OF SNOW WILL BE POSSIBLE TONIGHT NEAR THE INTERNATIONAL
BORDER. SNOW ACCUMULATION WILL RANGE FROM ONE TO THREE INCHES FROM
THE LEECH LAKE VICINITY EAST TOWARDS THE TWIN PORTS. PLEASE REFER
TO THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL INFORMATION.
LAKE EFFECT SNOW MAY DEVELOP LATE THURSDAY NIGHT ALONG THE
SNOWBELT OF THE SOUTH SHORE. SOME ACCUMULATION WILL BE
POSSIBLE...MAINLY OVER THE SNOWBELT OF ASHLAND AND IRON COUNTIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL BEGIN TO DIMINISH FRIDAY MORNING AT THE TIP OF THE
MINNESOTA ARROWHEAD WHERE ADDITIONAL ACCUMULATIONS MAY BE UP TO AN
INCH.
LAKE EFFECT SNOW WILL CONTINUE INTO FRIDAY ALONG THE SNOWBELT OF
THE SOUTH SHORE. SOME ACCUMULATION WILL BE POSSIBLE...MAINLY OVER
THE SNOWBELT OF ASHLAND AND IRON COUNTIES.
ANOTHER WEATHER SYSTEM WILL MOVE IN FROM THE NORTHWEST ON SATURDAY
NIGHT AND AFFECT THE ARROWHEAD OF MINNESOTA WITH SNOW
ACCUMULATIONS AROUND AN INCH.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
LSZ121-140>148-231130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
414 AM CST THU NOV 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL INCREASE OUT OF THE WEST 15 TO 20 WITH HIGHER GUSTS THIS
AFTERNOON...BECOMING NORTHWEST 20 TO 25 KT WITH GALES FORCE GUSTS
OVERNIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WESTERN
TIP...AND ALONG THE SOUTH SHORE OF LAKE SUPERIOR THIS AFTERNOON AND
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD NORTHWEST WINDS OF 20 TO 25 KT WILL PERSIST
FRIDAY...RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. PLEASE
REFER TO THE LATEST NEARSHORE MARINE FORECAST FOR DETAILS.
KK
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Nov 22, 5:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
547 PM CST THU NOV 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM SNOW CLOQUET 46.73N 92.49W
11/22/2012 M1.5 INCH CARLTON MN NWS EMPLOYEE
&&
RSENGENBLocal storm report, Nov 22, 6:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
601 PM CST THU NOV 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM SNOW MOOSE LAKE 46.45N 92.77W
11/22/2012 M2.5 INCH CARLTON MN TRAINED SPOTTER
&&
BTENTINGLocal storm report, Nov 22, 6:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
622 PM CST THU NOV 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM SNOW FORT RIPLEY 46.17N 94.36W
11/22/2012 E1.2 INCH CROW WING MN TRAINED SPOTTER
&&
RSENGENBLocal storm report, Nov 22, 6:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
631 PM CST THU NOV 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM SNOW 6 NW DULUTH 46.84N 92.21W
11/22/2012 M1.2 INCH ST. LOUIS MN OFFICIAL NWS OBS
&&
RSLocal storm report, Nov 22, 6:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
632 PM CST THU NOV 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM SNOW 10 N ESKO 46.85N 92.36W
11/22/2012 M1.5 INCH ST. LOUIS MN NWS EMPLOYEE
&&
RSLocal storm report, Nov 22, 6:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
642 PM CST THU NOV 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM SNOW SAGINAW 46.86N 92.44W
11/22/2012 M3.0 INCH ST. LOUIS MN TRAINED SPOTTER
1.0 INCH AT 522PM CDT
&&
RSHeavy Snow, Douglas
- When
- November 22, 7:00 PM CST to November 23, 6:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
A trained spotter in Hawthorne, WI measured 12.0 inches of snowfall.
Heavy Snow, Bayfield
- When
- November 22, 7:00 PM CST to November 23, 6:00 AM CST
- Where
- Bayfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
A trained spotter 5 miles south of Herbster, WI measured 12.0 inches of snowfall.
Heavy Snow, Ashland
- When
- November 22, 8:00 PM CST to November 23, 6:00 AM CST
- Where
- Ashland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
A trained spotter 2 miles northwest of Mellen, WI measured 9.5 inches of snowfall.
Heavy Snow, Iron
- When
- November 22, 9:00 PM CST to November 23, 6:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
A trained spotter in Gile, WI measured 12.0 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Texas, November 22, 20122 deaths · $6.0 million · 1 event
- High Surf in Florida, November 22 to 23, 20121 death · 3 injured · 1 event
- Dense Fog in Illinois, November 22, 201216 events
- Winter Storm and Winter Weather in Michigan, November 22 to 24, 201213 events
- Dense Fog in Kentucky, November 22, 201210 events
- Dense Fog in Missouri, November 22, 20126 events
- High Wind in Alaska, November 22, 2012$8,000 · 80 kt wind · 5 events
- Dense Fog in Indiana, November 22, 20123 events
- High Surf in Hawaii, November 22, 20123 events
- Heavy Rain in Hawaii, November 22 to 23, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418227, 418229, 418230, 418231.